According to a study published in 2017 by the journal Clinical Toxicology, medication mistakes are on the rise. Estimates by the Food and Drug Administration (FDA) reveal that about 1.3 million Americans are injured by drug errors every year. Although accidents can happen with any kind of medication, certain drugs are particularly susceptible to errors. Here are three common medication errors that can be easily confused with other drugs.
Cardiovascular drugs, including drugs used to treat high blood pressure, were associated with about one in five serious medication errors — more than any other pharmaceutical category. Source
1. Zantac vs. Zyrtec
Zantac is a drug used to treat heartburn, whereas Zyrtec is a medication used for people with allergies. Both drugs are sold over-the-counter, but both are also available in prescription strength. If taken improperly, both can also cause serious problems, including issues with the liver and kidneys.
2. Lamictal vs. Lamisil
Lamictal is an epilepsy drug. Lamisil is used to treat fungal infections. In 2013, a woman in Illinois developed painful and disfiguring blisters all over her body after her doctor prescribed a potentially deadly combination of Lamictal and Depakote. The rash was caused by Stevens-Johnson syndrome, a drug interaction that caused blisters to spread inside her lungs and left her fighting for her life. Although she recovered, she is legally blind and suffers constant lung infections. She saw several doctors before one finally identified the syndrome.
3. Celebrex vs. Celexa
While Celebrex is an arthritis medication, Celexa is used to treat depression. It’s easy to see how these two medications could get mixed up given the similarity in their names. However, it only takes one mistake in the chain of distribution from the drug manufacturer to the doctor and the pharmacist to bring about a deadly result.
4. Check Your Medications Carefully
The Institute for Safe Medication Practices has issued a list of hundreds of drugs that have similar-sounding names to other medications. To avoid getting your medication mixed up with another drug, follow these safety tips to avoid the medication errors:
- Double Check Your Prescriptions – Don’t assume your prescription has been checked and triple checked. Pharmacists and doctors are human, and they can make mistakes just like anyone else.
- Know What You’re Taking – If the doctor prescribed it, it must be safe, right? Actually, not always. If a doctor is in a rush, he or she may not ask you detailed health questions, including a family history of bad drug reactions. Always ask the doctor to explain what you’re taking and why.
- Talk to the Pharmacist – Don’t skip your chance to discuss your medication with the pharmacist. Your health is too important to leave to chance.
Philadelphia personal injury lawyer Rand Spear explains, “Drug errors can happen in the doctor’s office, in hospitals, and inside pharmacies. Whether it’s an interaction between two or more different drugs, or a mistake in which a doctor prescribes the wrong drug or mixes up two patients, medication errors can kill.”
If you or a loved one has suffered injuries caused by a negligent doctor, hospital, or pharmacist, don’t wait to speak to a lawyer.